Drought, Edwards
- When
- December 12, 12:00 AM CST to December 31, 12:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Dry deep soil moisture and slightly below normal precipitation in December, following an extremely dry November, resulted in temporary D2 drought conditions in northern portions of Southern Illinois in December. With the agricultural season over, there was very little impact.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dry deep soil moisture and slightly below normal precipitation in December, following an extremely dry November, resulted in temporary D2 drought conditions in northern portions of Southern Illinois in December. With the agricultural season over, there was very little impact.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 11, 4:38 PM CST, 7 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 438 PM CST Mon Dec 11 2023 .KEY MESSAGES... - High pressure will provide tranquil weather through the end of the week with near to slightly above normal temperatures. - The next potential for rain holds off until the middle of the weekend, but the risk still remains too low to include in the forecast at this time. && .UPDATE... Issued at 424 PM CST Mon Dec 11 2023 Updated Aviation discussion for 00Z TAF Issuance. && .DISCUSSION... Issued at 219 PM CST Mon Dec 11 2023 A rather uneventful synoptic setup to start off the week as a mid to upper level trough provides slightly unseasonably cold temps. As a 1030 mb sfc high pressure builds east of the FA on Tuesday, brief southwesterly return flow will cause temps to quickly moderate with rising heights. However, another sfc high pressure will be quick to move southeast from Alberta by Wednesday causing winds to shift northeasterly with drier air. Despite the NAEFS ESAT indicating 30- year return intervals for a 162 dm ridge at 850 mb Wednesday through Friday, this will only translate to near to slightly above normal temps as a 1040 mb sfc high pressure remains in control. The main focus then becomes a 500 mb low that will eject across the SW CONUS through the end of the week causing a broad area of sfc low pressure to develop over the SE CONUS this weekend. 25% of GEFS members and 40% of EPS members support measurable QPF (a tenth or less) around the Saturday night timeframe with a 20-25% prob progged by the NBM. However, this is only supported by 5-10% of NBM members which keeps the PoPs silent in this forecast package. For now, will maintain NBM's rain free forecast due to low confidence with a progressive split flow. It will not be until Thursday when models get a better sample of northern stream energy over land that will have implications for the FA. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 424 PM CST Mon Dec 11 2023 The northern terminals (KMVN-KEVV-KOWB) will experience a few hours of mid level bases, even cigs, into early this evening, as a 20-25 unit short wave of vorticy advects across the Wabash Valley. Condensation pressure deficts drop to about 20 mb within its path, supporting a few more hours of cloud as seen by satellite. Otherwise, surface high pressure ridged across the TN Valley will shift east over the next 24 hours, while a dry cold front approaches from the north. The front makes OH Valley passage tmrw pm/evening. Gridded time/height cross sections suggest it may bring some SCT-BKN high level bases upon its passage, with southwesterlies shifting more westerly late in the planning period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 231 PM CST Mon Dec 11 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 231 PM CST Mon Dec 11 2023 /331 PM EST Mon Dec 11 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DW
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151874, 1151876, 1151877, 1151879, 1151880, 1151881, 1151882.